Punnichy RCMP and Southey RCMP want to warn the public of dangerous illicit drugs after two fatal suspected overdoses were reported over the weekend.
Officers report they have responded to numerous suspected overdoses over the last few weeks, including two fatal incidents over the weekend.
Investigations suggest that fentanyl may have been involved in the incidents, but cannot confirm until the results of toxicology have been completed by the Saskatchewan Coroners Service.
“If you choose to use, we are urging you to be cautious – use small amounts and don’t use alone. For anyone in this affected area, we need you to ask yourself – do you know what to do if someone around you overdoses?” says Sgt. Kim Stewart from the Southey RCMP. “Recognizing the signs and knowing what to do could potentially save someone’s life. When someone overdoses, their breathing may be slow, weak, or even stop. They may make gurgling or choking sounds and their lips or fingernails may turn blue. They may be dizzy, confused, or seem exhausted. If you see these signs, call 9-1-1 immediately.”
Sgt. Kim Stewart added that the Good Samaritan Drug Overdose Act provides some legal protection for those who seek emergency help during an overdose, including the person experiencing the overdose.
“We also want residents in the area to consider keeping naloxone on hand,” says S/Sgt. Curtis Pelzer from the Punnichy RCMP. “It’s a fast-acting drug used to temporarily reverse the effects of overdoses caused by opioids. It’s not hard to administer, either. Emergency responders carry it, as do frontline RCMP officers. But did you know you can, too?”
The Government of Saskatchewan offers a ‘take home naloxone’ kit available free of charge, as well as take-home fentanyl and benzodiazepine drug checking strips. To find out where to get the free kits, click here.
Naloxone is also available for purchase at many pharmacies.